It does make sense to wean off the medication to see if that's the culprit, but I completely understand your daughter's position. It took so long in getting through all of the side effects that she'd hate to do it all over again.
Well, best of luck on whatever the two of you decide to do. I look forward to hearing an update down the road. Take care.
Glad I popped back online to see the P.S. that you added. I missed it, I must have been typing my response at that time.
When I looked up "fugue", I only saw the "disassociative state" that you had mentioned. I didn't realize it could mean the "altered state of consciousness". Those are the words that I used to describe my complex partial seizures to my neurologist. If this is how your daughter describes her episode(s), then an EEG should definitely be in order.
Last edited by life_is_good; 06-17-2008 at 02:20 PM.
I completely agree. Can I ask just one more question...can partial complex seizures last 10-15 minutes? I always thought they just lasted seconds at a time, in the upwards of a minute at a time, very brief. We figured my daughter's lapse of memory encompassed about 10-15 minutes of time...no more than a 5-minute drive home from pet store, and maybe 5-10 minutes in the pet store. Just wondering.
Sorry I didn't get back to you last night. I started to post, but then got caught up in family matters.
I'm kinda new to complex partial seizures myself, so I'm probably not the most qualified to respond to your question. I've only had this particular type for the past year, although I've had grand mals and other types of seizures for many years. Confusion is quite common following a seizure and they can go on for quite a few minutes, as there are different stages to it.
From what I know, CPS can last several minutes, but there is a period of time after a seizure that can go on for quite a while where there is quite a bit of confusion. Sounds like it could possibly be generating from the temporal lobe. Many times, complex partial seizures can generalize - meaning they can go into grand mal seizures. I don't think that's what happened in your daughter's case, as you didn't mention it. Just curious, was she alone at any point in time? Could she have had a grand mal and not have known it?
Last edited by life_is_good; 06-18-2008 at 09:16 AM.
I doubt it. There was no evidence of such, i.e. tongue biting, etc. Her roommate seen her upon her returning to her apartment, after she had wrecked her car, and told her she looked bad and needed to go to bed. She did stumble up the 3 flights of stairs to her apartment, fell and scraped her hand pretty good. Sounds like she had drugs in her system, I know, but really did not. She does not abuse drugs or alcohol, and the only medication she had taken in days was Compazine for nausea at midnight prior (nausea probably, my money is on, the Topamax). And again, she was perfectly fine when I talked with her for at least half an hour between 8 and 9 o'clock hour in a.m. She works in the local hospital ER and was coming off the night shift. She was all excited about her night because it was her first night on the job as this was a transfer from another department. I'm sure she had an adrenaline rush all night as she eagerly told me in our phone conversation about all of the thrilling cases they got in and she was able to participate in the care for. She did not bump her head either during the accident as she realized she had no tender spots anywhere on the head or face.
She is very concerned about this situation herself also but is afraid to go to her family doctor because she is afraid he will tell her not to drive. I have reinforced to her, however, the danger to herself and other innocent people if she were to have another episode like this one, whether it be a true complex partial seizure or a phenomenon of a fugue state of sleep. I do believe, however, that whatever it was it was undoubtedly brought on by stressors from lack of sleep, excessive nausea, vomiting and diarrhea; dehydration, weight loss, etc. (which, again, could all be from the Topamax).
Thanks again for your helpful input. I'll keep you posted once we find out anything for certain. It helps to have information from people who have experience with this type of condition.
It sounds like you may have a tough time convincing her to go for an EEG then, if she's worried about her dr. finding out. I do understand how important driving is...they ended up suspending my license for 6 months - I was not a happy camper. However, I do understand that it's important to find out what happened to her that day. Not every state is required to report seizures - and not every doctor does report it. Regarding your daughter's case...that's just too great a lapse in time to ignore, and it's certainly cause for concern. It may not even be a seizure. Anyway, I hope you get some answers soon. Best of luck to you.
Updating here as promised....My B12 level is up, up, up! Since starting the supplements less than three months ago, my levels went from the high 200's to 1200! I definitely feel a difference in my ability to concentrate better (still not perfect, but it's so much better. Some cognitive issues will probably always remain due to the stroke, but since starting the B12 supplements, I'm actually able to read a book (400 pages), and actually comprehend it, whereas I wasn't even able to read a single magazine article before. The fatigue is better as well and even the hairloss seems to be leveling off. I'm losing minimal hair now, it's what I would consider normal loss. I really think the supplements are making a difference, so for now, I will remain on the Topamax, as the hairloss was my biggest concern. I never realized the importance of checking your B12 levels. If you're having any of these symptoms, whether or not you're on Topamax, consider having your level checked.
Originally Posted by life_is_good
I had posted the other thread saying how bad my hairloss was starting to get since starting on the Topamax. I know others have suffered hairloss from this med, so I have not entirely ruled it out as the culprit. Also, the quick weight loss and my poor eating habits could have added to the problem. I have since remedied these two situations and I have an update that I thought warranted a new thread.
I have since found out that my B12 level is below what is considered to be an acceptable range. Normal range is 300-900 and I am in the high 200s.
B12 deficiency can most definitely cause hairloss and I just naturally assumed it was the Topamax. I have never had my level tested before, so I have no means by which to compare it to.
Interestingly enough, a low B12 level can also cause confusion and cognitive issues, according to my dr, (which I have), so now I'm wondering if Topamax lowers B12 levels. I wonder if any studies have been done on this. Think about it, if Topamax causes hairloss and confusion, perhaps it lowers B12 levels. I'm just putting this out there in case others who've had similiar symptoms want to have their B12 levels tested and it may be as simple as taking a supplement to counter the side effects of the med.
Anyway, I was started on 1,000 mcg of supplements daily and I'm very curious to see if anything changes over the next few months. This is my own scientific study and will post back in three months when my B12 levels are up. At that time, I will either be very happy or very bald, LOL. I hope this is the culprit, as I really do not want to get off of the Topamax. I still think of it as my little wonder drug. Will keep you posted.